• Facebook Social Icon
  • Google+ Social Icon

© 2015 by Natural Care Management. Proudly created with Wix.com

October 2, 2017

Please reload

Recent Posts

Aches, Pains and Strains...Oh My!

July 12, 2017

1/1
Please reload

Featured Posts

What's all the hype about Curcumin?

 

Fish Oils, Coconut Oil, Vitamin D...it seems every now and again there is a new health fad with certain supplements and nutrients touted as the next great cure-all.  And it can be very hard to discern what has good science backing it up, and what doesn't.

 

The new craze seems to be Curcumin, which is the active ingredient found in the spice turmeric (often used in curry), and it's being billed as a powerful anti-inflammatory, anti-oxidant and anti-cancer supplement.  Curcumin has long been used in Eastern medicine for a wide variety of health benefits, but what does current research say?

 

I'm happy to report that preliminary research supports the "craze" (1)!  Curcumin has been shown in lab studies to mediate inflammation with arthritis and other rheumatological conditions. According to WebMD and research articles, in lab tests, curcumin was shown to modulate pathways that affect cancer (2) and seems to block the growth of certain kinds of tumors.  Other lab studies suggest it may protect against certain types of skin diseases (psoriasis, acne, etc.) (1), Alzheimer's disease, diabetes (3), colitis, and high cholesterol (1).  It may even help with certain viral infections (4).

 

So what does this mean?  Curcumin will undoubtedly begin to be used in clinical trials, and more information will become available on it's health and wellness properties.  In the meantime, turmeric is generally safe to take.  As with any supplement, we recommend speaking to your health care providers before starting something new (especially if you are on other medications, are pregnant or nursing, etc.).  Curcumin should be taken in a supplement form (as you likely can't get enough of the active component for a therapeutic dose by just eating turmeric).  It has been reported that black pepper added to a curcumin supplement aids in absorption.  However, it should also be noted that it has been reported that curcumin may cause upset stomach or nausea in high doses, or if taken over long periods of time.  

 

(1) https://www.ncbi.nlm.nih.gov/pubmed/28662006

(2) https://www.ncbi.nlm.nih.gov/pubmed/28679846

(3) https://www.ncbi.nlm.nih.gov/pubmed/28684236

(4) https://www.ncbi.nlm.nih.gov/pubmed/28646616

Share on Facebook
Share on Twitter
Please reload

Follow Us